Michigan, 2013Blizzard and Winter Storm in Michigan, April 18 to 20, 2013
April 18 to 20, 2013 · NWS MQT · 9 events in 8 counties and zones
from the 18th into the 20th. North winds gusting over 50 mph in the wake of the storm system produced blizzard conditions over the Keweenaw Peninsula on the 19th.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant late season winter storm emerging out of the mid-Mississippi Valley dumped heavy snow over much of western Upper Michigan...especially higher terrain locations along Lake Superior...from the 18th into the 20th. North winds gusting over 50 mph in the wake of the storm system produced blizzard conditions over the Keweenaw Peninsula on the 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 18, 2:37 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Apr 18, 2:37 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
437 PM EDT THU APR 18 2013
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 437 PM EDT THU APR 18 2013
HESITANT TO MAKE TOO MANY OR TOO LARGE OF CHANGES TO PREVIOUS
FORECAST PTYPE AS MODEL TEMPS/PROFILES HAVE NOT CHANGED MUCH FROM
LAST NIGHTS RUNS. MADE SUBSTANTIAL CHANGES TO WINDS TO BETTER FIT
HIGH-RES MODELS.
TO START THINGS OFF...CURRENTLY THERE IS A 500MB LOW OVER SD/NE AND
AN ASSOCIATED 999MB SFC LOW OVER NE MO/SE IA WITH A WARM FRONT
EXTENDING ACROSS NRN IL INTO SRN LOWER MI. PRECIP FROM THIS SYSTEM
IS FALLING AS RAIN FROM IN TO LOWER MI TO FAR ERN UPPER MI. THERE IS
SOME SCATTERED RAIN SHOWERS OVER THE CWA...WITH FOG OBSERVED OVER
MOST OF THE CWA. ADDITIONAL PRECIP IN THE FORM OF SNOW /AND SOME
RAIN ON THE SRN EDGE/ IS FALLING OVER CENTRAL AND SRN MN AHEAD OF
THE UPPER LOW.
BY 12Z FRI...THE 250MB TROUGH BECOMES MORE NEGATIVELY TILTED AS
ADDITIONAL JET ENERGY ROTATES AROUND THE UPPER TROUGH...DEEPENING
THE UPPER LOW FROM THE CURRENT HEIGHT OF 541DAM TO 523DAM NEAR
IRONWOOD. THIS ALSO DEEPENS TO SFC LOW TO AROUND 983MB OVER SCENTRAL
LAKE SUPERIOR....WITH THE 850MB LOW MOVING FROM AROUND IRON MOUNTAIN
AT 08Z FRI TO SCENTRAL LAKE SUPERIOR BY 12Z FRI. OF COURSE...WITH
THE UPPER LOW MOVING INTO THE WRN CWA...THE DRY SLOT OF THE SYSTEM
WILL MOVE INTO THE CENTRAL CWA AROUND 06Z FRI...THEN TO THE FAR ERN
CWA BY 12Z FRI. THIS MID AND UPPER LEVEL DRY AIR WILL COMPLICATE
PTYPE AS THE DGZ WILL BE DRY WHILE THE DRY SLOT IS MOVING
THROUGH...WHILE LOW LEVEL MOISTURE REMAINS HIGH...ALLOWING FOR
LIQUID PRECIP INITIALLY EVEN AS TEMPS COOL TO BELOW FREEZING. PTYPE
WILL BE VERY TRICKY OVER THE CENTRAL CWA...WITH HIGH CONFIDENCE OVER
THE FAR WRN AND ERN CWA. TEMPS WILL BE COLD ENOUGH OVER THE FAR WRN
CWA FROM IRONWOOD TO COPPER HARBOR FOR MOSTLY SNOW BY TIME HEAVIER
PRECIP MOVES IN LATE THIS EVENING. 850MB TEMPS WILL BE COLD ENOUGH
FOR LAKE ENHANCEMENT OVER THE WRN ZONES...AND WITH DEEPLY CYCLONIC
FLOW OFF LAKE SUPERIOR INTO ONTONAGON AND GOGEBIC COUNTIES...EXPECT
THESE AREAS TO SEE THE MOST SNOW. LOW LEVEL FLOW WILL BACK THROUGH
THE DAY FRI BECOMING NWLY OVER ALL OF LAKE SUPERIOR BY 00Z
SAT...FAVORING MORE AREAS FOR LAKE ENHANCEMENT. OVER THE E...TEMPS
WILL BE WARM ENOUGH FOR ALL RAIN UNTIL THE SYSTEM MOVES MORE QUICKLY
E ON FRI...ALLOWING FOR A TRANSITION TO SNOW BY FRI AFTERNOON. OVER
THE CENTRAL...A MIX OF SNOW...SLEET...RAIN AND FREEZING RAIN /MORE
SNOW TO THE W AND MORE LIQUID TO THE E/ WILLS START TONIGHT
OUT...BECOMING MORE DOMINATED BY SNOW LATER IN THE NIGHT AS THE
COLDER AIR MOVES E AND DGZ BECOME SATURATED.
PRECIP AMOUNTS....TOTAL SNOWFALL AMOUNTS THROUGH FRIDAY OF UP TO 17
INCHES ARE POSSIBLE OVER WRN GOGEBIC AND SW ONTONAGON COUNTIES.
OTHERWISE OVER THE WRN/NWRN U.P. EXPECT OVER 10 INCHES THROUGH
FRIDAY. OVER BARAGA AND MARQUETTE COUNTIES...COULD SEE SOME FREEZING
RAIN ACCUMULATIONS...BUT THEY SHOULD BE MINOR OR NON-EXISTENT ON
ROAD SURFACES DUE TO WARM ROAD TEMPS THIS TIME OF YEAR AND ANY
TREATMENT ADDED TO THE ROAD. OTHERWISE OVER THE NCENTRAL...EXPECT
TOTAL SNOWFALL THROUGH FRIDAY NIGHT IN EXCESS OF 6 INCHES OVER THE
HIGHER TERRAIN OF THE HURON MOUNTAINS...WITH LESSER AMOUNTS SOUTH.
OVER THE ERN CWA...EXPECT SNOWFALL AMOUNTS THROUGH FRIDAY NIGHT UP
TO 6 INCHES NEAR LAKE SUPERIOR...WITH LESSER AMOUNTS SOUTH.
WINDS...DUE TO THE TIGHT PRESSURE GRADIENT RESULTING FROM THE SFC
LOW DEEPENING INTO CENTRAL LAKE SUPERIOR AND THE PRESSURE RISES AS
IT QUICKLY MOVES E FRIDAY AFTERNOON...EXPECT VERY STRONG WINDS
GUSTING UP TO 55MPH OVER THE EXPOSED AREAS OF THE KEWEENAW PENINSULA
AND ERN UPPER MI NEAR LAKE SUPERIOR. ELSEWHERE NEAR LAKE
SUPERIOR...EXPECT GUSTS OF 40-50 MPH FRIDAY. THE NCENTRAL AND ERN
AREAS WILL NOT SEE THE STRONGEST WINDS UNTIL LATE MORNING AND
AFTERNOON...EARLIEST W AND LATEST E. THESE WINDS WILL CAUSE
SIGNIFICANT BLOW AND DRIFTING OF SNOW...ESPECIALLY AS SNOW TO LIQUID
RATIOS INCREASE FRIDAY DUE TO COLDER AIR MOVING IN AND GREATER LIFT
BEING IN AND JUST BELOW THE DGZ. ALSO...THE WIND COMBINED WITH THE
STICKY...WET NATURE OF THE SNOW MAY LEAD TO POWER OUTAGES.
HAZARDS...KEPT WINTER STORM WARNING OVER THE WRN CWA...BUT UPGRADED
TO A WINTER STORM WARNING FOR BARAGA/MARQUETTE COUNTIES DUE TO COMBO
OF HEAVY SNOW...STRONG WINDS...BLOWING SNOW AND SOME ICING. OVER THE
ERN CWA NEAR LAKE SUPERIOR...ISSUED A WINTER WX ADVISORY IN
COORDINATION WITH LONG TERM FORECASTER SINCE THE ADVISORY CROSSES
INTO THE LONG TERM FORECAST TIME FRAME. IT IS IMPORTANT TO NOTE THAT
THE EVENT WILL START WITH HEAVY WET SNOW /LOW SNOW TO LIQUID RATIOS/
AND END WITH HIGHER RATIOS NEAR 20 TO 1...SO ROADS WILL INITIALLY BE
COVERED WITH THE SLOPPIER SNOW /ESPECIALLY OVER THE W WHERE THE SNOW
FALLS EARLIER IN THE EVENT/...THEN THE LIGHTER WEIGHT SNOW WILL FALL
WHICH WILL BLOW AROUND EASIER AND CAUSE SIGNIFICANT REDUCTION TO
VISIBILITY. THE COMBINATION OF THESE TWO FACTORS WILL MAKE FOR VERY
HAZARDOUS DRIVING CONDITIONS...ESPECIALLY OVER WRN UPPER MI.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 437 PM EDT THU APR 18 2013
FRI NGT...ALTHOUGH DEEP MSTR/SHARP CYC FLOW WL BE SLOWLY EDGING TO
THE E/WEAKENING WITH DEPARTING CLOSED LO...ARRIVAL OF H85 TEMPS AS
LO AS -15C TO -16C WL SUSTAIN SHSN AT LEAST NEAR LK SUP AND
ESPECIALLY OVER THE E HALF. SHARPER CYC FLOW WITH H925 WINDS UP TO
40-45 KTS IN THE EVNG AND UNDER H85 THERMAL TROF WL BRING GUSTY
WINDS/ BLSN IN ADDITION TO THE SHSN. OPTED TO GO WITH A WINTER WX
ADVY FOR AREAS NEAR LK SUP E OF MQT FOR LATE FRI AFTN/FRI NGT AND TO
EXTEND NEW WRNG FOR BARAGA/MQT COUNTIES UNTIL 06Z SAT BEFORE THE
WINDS/SHSN FINALLY DIMINISH AFTER THE EXIT OF DEEPER MSTR AND H925
WINDS DIMINISH TO 20 KTS BY 12Z SAT. BUT EVEN WITH APRCH OF HI PRES
CENTER TOWARD THE W LATE AT NGT...LINGERING H85 THERMAL TROF WL
RESULT IN CONSIDERABLE CLD COVER EVEN IF THE SHSN THERE DIMINISH
LATE.
SAT...APRCH OF SHRTWV RDG WITH VIGOROUS DNVA/12HR H5 HGT RISES UP TO
120M WL BRING SFC RDG AXIS/ACYC FLOW STEADILY EWD AND END ANY
LINGERNING SHSN OVER THE E IN THE MRNG. AS THE HI PRES RDG AXIS/
DRIER AIR PRESSES TO THE E...EXPECT A RETURN OF SUNSHINE. BUT
LINGERING H85 TEMPS AS LO AS -10C THRU 00Z SUN OVER THE E HALF WL
CAUSE MAX TEMPS TO RUN WELL BLO NORMAL AND IN THE 30S TO NEAR 40
OVER THE INTERIOR W DESPITE THE BRIGHT SUNSHINE. IF THE CLDS ARE
MORE PERSISTENT OVER THE E CLOSER TO DEPARTING H85 THERMAL TROF...
TEMPS THERE MIGHT HAVE A HARD TIME GOING MUCH HIER THAN 32.
SAT NGT/SUN...AS THE HI PRES CENTER SHIFTS TO THE E AND THE PRES
FALLS IN THE NRN PLAINS UNDER SLOWLY DEEPENING UPR TROF...A
STRENGTHENING SLY FLOW IS PROGGED TO DVLP AND DRAW MOISTER AIR INTO
THE UPR LKS. THE 12Z RUNS...ESPECIALLY THE NAM...HAVE TRENDED FASTER
THAN THE SLOWER 00Z-12Z CNDN/00Z ECMWF MODELS IN BRINGING PCPN INTO
THE FAR W NEAR THE WI BORDER BY 12Z SUN. GIVEN THE INTENSE SFC LO TO
THE NE...PREFER THE SLOWER SCENARIO...SO RESTRICTED POPS TO WRN LK
SUP THRU 12Z SUN...IN GOOD AGREEMENT WITH THE NEW ARRIVING 12Z
ECMWF. THE CHILL OF THE ANTECEDENT AIRMASS/ FCST THERMAL PROFILES
SUG THE PCPN WL AT LEAST START AS SN BEFORE SLOW WARMING CHANGES THE
PTYPE TO MAINLY RA SW-NE SUN NIGHT WITH ADVECTION OF WARMER AIR/SOME
DAYTIME WARMING.
EXTENDED...ALTHOUGH THE UPR TROF OVER CENTRAL NAMERICA WL BE EASING
EARLY IN THE EXTENDED PERIOD...BULK OF GUIDANCE INDICATES A FULL
LATITUDE TROF WL REDVLP BY MIDWEEK...BRINGING A RETURN OF WELL BLO
NORMAL TEMPS AND POTENTIALLY MORE SN TUE/WED. ON SUN NGT...INCRSGLY
MOIST SW FLOW IN ADVANCE OF NEXT LO PRES TROF/COLD FNT MOVING IN FM
THE NRN PLAINS WL BRING THE THREAT OF SOME -RA. PCPN WL BE SLOWER TO
ARRIVE OVER THE E CLOSER TO LINGERING DRY AIR ASSOCIATED WITH
DEPARTING SFC HI. AS THIS LO PRES TROF PUSHES SLOWLY TO THE E ON
MON/MON NGT...EXPECT RA CHCS TO PERSIST/OVERSPREAD THE E. ONCE THE
UPR TROF DEEPENS OVER CENTRAL NAMERICA ON TUE INTO WED...A DEEPER LO
PRES CENTER MAY DVLP ON THE SLOW MOVING FNT. DEPENDING ON HOW
QUICKLY THIS LO DVLPS AND COLD AIR MOVES INTO UPR MI...MORE SN MAY
OCCUR TUE/WED. ANOTHER SHRTWV APRCHG FM THE NW IN THE DEEPENING UPR
TROF MAY BRING SOME -SHRASN TO THE AREA.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 150 PM EDT THU APR 18 2013
FOR THIS AFTERNOON AND EARLY EVENING...LOW PRESSURE TO THE SOUTHWEST
OF UPPER MICHIGAN HAS BROUGHT A SWATH OF RAIN/DRIZZLE OR MIXED
PRECIPITATION TO THE TAF SITES TODAY. FOG HAS ALSO DEVELOPED WITH
THE ABUNDANT MOISTURE IN PLACE...WITH VISIBILITY RESTING BETWEEN
1/4-1/2 MILE AT TIMES FOR ALL SITES. WEAK FORCING COMBINED WITH
NORTHEASTERLY TO NORTHERLY UPSLOPE WINDS WILL KEEP THE LIFR/VLIFR
VISIBILITIES AND CEILINGS IN PLACE THROUGH THE REST OF
TODAY...THOUGH MARGINAL IMPROVEMENT TO IFR MAY TAKE PLACE FOR A
BRIEF TIME.
THE LOW PRESSURE SYSTEM WILL THEN MOVE NORTHEASTWARD FROM WESTERN
ILLINOIS INTO EASTERN UPPER MICHIGAN BY FRIDAY AFTERNOON. AS A
RESULT...ALL THREE SITES WILL SEE LOW VISIBILITIES AND CEILINGS WITH
MODERATE TO HEAVY SYSTEM SNOW/MIXED PRECIPITATION OVERNIGHT AND
FRIDAY. ADDITIONALLY...WITH NORTHEAST TO NORTHWESTERLY
WINDS...COLDER AIR FROM CANADA WILL CROSS INTO UPPER MI. THIS WILL
ENHANCE THE SNOWFALL ALONG THE LAKE SUPERIOR SHORELINE THROUGH
FRIDAY NIGHT...ESPECIALLY AT KIWD AND KCMX.
A SECONDARY CONCERN...ESPECIALLY AT KCMX...IS WINDS. TIGHTENING
PRESSURE GRADIENT ON THE BACKSIDE OF THE LOW WILL ALLOW FOR HIGHER
WINDS ALOFT TO BE MIXED TO THE SURFACE. SOUNDING PROFILES SUGGEST
THAT WIND GUSTS COULD REACH AS HIGH AS 40 KTS AT KCMX DURING THE
EARLY AFTERNOON HOURS FRIDAY. STILL...KSAW AND KIWD WILL LIKELY SEE
GUSTS INTO THE 30 KT RANGE THROUGH MID AFTERNOON.
HIGH WINDS COMBINED WITH THE MODERATE TO HEAVY FALLING AND BLOWING
SNOW WILL LEAD TO PRIMARILY LIFR TO VLIFR CONDITIONS. FEELING
CONFIDENT IN THE LATER PERIOD VISIBILITY FOR KCMX/KIWD. KSAW MAY NOT
GET DOWN TO VLIFR IN VISIBILITY TOWARDS THE 18Z TIME...HOWEVER DO
NOT EXPECT VISIBILITY TO BE GREATER THAN LIFR.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 437 PM EDT THU APR 18 2013
AT LEAST HI END NNW GALES/POSSIBLE STORM FORCE GUSTS WILL PERSIST
INTO EARLY SAT OVER THE NCENTRAL AND E BEFORE DEEP LO PRES LIFTING
NEWARD THRU SE CANADA MOVES FARTHER AWAY...ALLOWING THE PRES
GRADIENT AND WINDS TO DIMINISH WITH SLOW APPROACH OF HI PRES THRU
MN. EXPECT WINDS TO FURTHER DIMINISH ON SAT WITH PASSAGE OF RIDGE
AXIS AND THEN SHIFT TO THE S ON SAT NIGHT ONCE THE HI MOVES TO THE
E. S WINDS UP TO 20-25 KTS WILL THEN DOMINATE SUN NIGHT BEFORE
SHIFTING TO THE N MON THRU TUE FOLLOWING PASSAGE OF A COLD FRONT.
DEPENDING ON THE INTENSITY OF A LO PRES FORECAST TO DEVELOP ON THIS
FRONT...NOT OUT OF THE QUESTION THERE COULD BE A N GALE OVER AT
LEAST A PORTION OF THE LAKE ON TUE.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WINTER STORM WARNING FROM 8 PM EDT /7 PM CDT/ THIS EVENING TO 8
PM EDT /7 PM CDT/ FRIDAY FOR MIZ001>003-009-084.
WINTER STORM WATCH FROM 8 PM EDT THIS EVENING THROUGH FRIDAY
EVENING FOR MIZ004-005.
LAKE SUPERIOR...
STORM WATCH FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT FOR
LSZ251-267.
STORM WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT FOR
LSZ248>250-265-266.
GALE WARNING FROM 10 PM THIS EVENING TO 11 AM EDT FRIDAY FOR
LSZ265-266.
STORM WATCH FROM LATE TONIGHT THROUGH LATE FRIDAY NIGHT FOR
LSZ242>245-263-264.
GALE WARNING FROM 10 PM THIS EVENING TO 5 AM EDT FRIDAY FOR
LSZ263-264.
GALE WARNING FROM 2 AM TO 5 AM EDT FRIDAY FOR LSZ242>245.
GALE WARNING FROM 2 AM TO 10 PM EDT FRIDAY FOR LSZ246-247.
GALE WARNING FROM 11 PM EDT /10 PM CDT/ THIS EVENING TO 8 PM EDT
/7 PM CDT/ FRIDAY FOR LSZ240-241.
GALE WARNING FROM MIDNIGHT EDT /11 PM CDT/ TONIGHT TO 2 PM EDT
/1 PM CDT/ FRIDAY FOR LSZ162.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...TITUS
LONG TERM...KC
AVIATION...MCD
MARINE...KCHazardous weather outlook, Apr 18, 3:21 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
521 PM EDT THU APR 18 2013
MIZ001>007-009>014-084-085-191200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
521 PM EDT THU APR 18 2013 /421 PM CDT THU APR 18 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
EXPECT MIXED PRECIPITATION THIS EVENING OVER WESTERN UPPER MICHIGAN
TO TRANSITION TO MODERATE TO HEAVY SNOW THROUGH THE NIGHT. THERE MAY
BE SOME FREEZING RAIN AND LIGHT ICING IN A BAND ACROSS CENTRAL UPPER
MICHIGAN THIS EVENING BEFORE THE PRECIPITATION CHANGES TO SNOW
OVERNIGHT. SEE THE LATEST WINTER WEATHER MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MODERATE TO HEAVY SNOW WILL CONTINUE OVER THE WEST HALF OF UPPER
MICHIGAN ON FRIDAY AND FRIDAY NIGHT AS NORTHWEST WINDS GUSTING AS
HIGH AS 45 TO 55 MPH CAUSE EXTENSIVE BLOWING SNOW. MIXED
PRECIPITATION EAST OF MUNISING AND ESCANABA FRIDAY MORNING WILL
TRANSITION TO ALL SNOW DURING THE DAY. MODERATE SNOW SHOWERS WILL
FALL EAST OF MARQUETTE FRIDAY NIGHT MAINLY NEAR LAKE SUPERIOR...
WHERE WIND GUSTS AS HIGH AS 50 MPH WILL CAUSE CONSIDERABLE BLOWING
SNOW LATE FRIDAY AFTERNOON AND NIGHT. SEE THE LATEST WINTER WEATHER
MESSAGE FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS AT
OUR WEBPAGE...FACEBOOK PAGE OR ON TWITTER.
LSZ162-240>251-263>267-191200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
521 PM EDT THU APR 18 2013 /421 PM CDT THU APR 18 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NORTHEAST GALES TO 35 TO 45 KNOTS WILL DEVELOP TONIGHT ACROSS ALL BUT
FAR EASTERN LAKE SUPERIOR. NORTHEAST STORM FORCE WINDS TO 50 KNOTS ARE
POSSIBLE OVER NORTH CENTRAL LAKE SUPERIOR LATE TONIGHT. SEE THE
LATEST LAKE SUPERIOR FORECAST AND MARINE WEATHER MESSAGE FOR FURTHER
DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NORTH STORM FORCE WINDS TO 50 TO 55 KNOTS WILL PREVAIL OVER MUCH OF
NORTH CENTRAL LAKE SUPERIOR ON FRIDAY INTO FRIDAY EVENING. ELSEWHERE
ACROSS LAKE SUPERIOR...EXPECT GALE FORCE WINDS TO 35 TO 45 KNOTS
THROUGH FRIDAY. THE GALES WILL DIMINISH WEST TO EAST FRIDAY NIGHT. SEE
THE LATEST LAKE SUPERIOR FORECAST AND MARINE WEATHER MESSAGE FOR FURTHER
DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-191200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
521 PM EDT THU APR 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
EXPECT NORTHWEST GALE FORCE GUSTS TO 35 TO 45 KNOTS FRIDAY AFTERNOON
AND EVENING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KC
Event by event
5 winter storm, 2 winter weather, 2 blizzard. Local standard time, as filed.
Winter Storm, Gogebic
- When
- April 18, 6:00 PM CST to April 19, 6:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
The spotter near Bessemer estimated a storm total snowfall of 20 to 22 inches for the period from the evening of the 18th into the morning of the 20th. North winds gusting over 30 mph at times also caused considerable blowing and drifting of snow and reduced visibility to one-quarter mile at times on the 19th. The storm closed most schools throughout the county on the 19th.
Winter Storm, Ontonagon
- When
- April 18, 7:00 PM EST to April 19, 7:00 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The spotter five miles west of Bruce Crossing estimated 13 to 15 inches of storm total snowfall. Strong north winds gusting over 30 mph at times caused extensive blowing and drifting of snow. Whiteout conditions were observed at times and drifts were reportedly two feet high. The spotter in Paulding measured a foot of storm total snowfall. The storm closed schools throughout the county on the 19th.
Winter Storm, Southern Houghton
- When
- April 18, 7:00 PM EST to April 19, 7:00 PM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
From Pelkie to Alston, an estimated six inches of snow fell in 12 hours for the period ending midday on the 19th. North winds gusting to 30 mph at times also caused considerable blowing and drifting of snow on the 19th.
Winter Storm, Baraga
- When
- April 18, 7:00 PM EST to April 20, 1:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The observer at Herman measured nearly 11 inches of storm total snowfall. North winds gusting to 30 mph at times caused extensive blowing and drifting of snow on the 19th. The storm forced the early dismissal of schools on the 19th.
Winter Storm, Keweenaw
- When
- April 18, 10:30 PM EST to April 19, 10:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
Heavy snow and extensive blowing snow was reported from Eagle Harbor to near Calumet as north winds gusted near 45 mph at times. Six inches of snow was reported at Eagle Harbor in less than 12 hours.
Winter Weather, Marquette
- When
- April 19, 2:00 AM EST to April 20, 6:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The National Weather Service in Negaunee Township measured eight inches of snow in 28 hours while a spotter northwest of Ishpeming measured over nine inches of snow during the same period. Northwest winds gusting over 40 mph at times also caused extensive blowing and drifting of snow on the 19th.
Blizzard, Northern Houghton
- When
- April 19, 10:00 AM EST to April 20, 12:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Heavy snow and blowing snow from north winds gusting over 50 mph reduced visibility to near zero on the 19th across many locations of northern Houghton County. The strong north winds also caused extensive drifting of snow. Storm total snowfall was 21.4 inches at Twin Lakes from late evening on the 18th into the morning of the 20th. The blizzard conditions forced the early dismissal of area schools on the 19th.
Blizzard, Keweenaw
- When
- April 19, 10:00 AM EST to April 20, 12:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The observer in Mohawk on the 19th reported heavy snow and extensive blowing and drifting snow from north winds gusting to 50 mph at times. Mohawk reported a storm total snowfall of 12 inches from the evening of the 18th through the morning of the 20th. The blizzard conditions forced the early dismissal of area schools on the 19th.
Winter Weather, Luce
- When
- April 20, 7:00 AM EST to 7:00 PM EST
- Where
- Luce forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
The spotter at Newberry measured 4.7 inches of lake effect snow in 12 hours.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, April 18 to 30, 2013$31 million · 11 events
- Avalanche in Colorado, April 18, 20131 death · 1 event
- Flash Flood and Flooding in Illinois, April 18 to 22, 2013$1.5 million · 9 events
- Flooding in Indiana, April 18 to 19, 2013$92,000 · 21 events
- Tornadoes and Hail in Arkansas, April 18, 2013$53,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Louisiana, April 18, 2013$55,000 · EF1 · 4 events
- Tornadoes and Hail in Mississippi, April 18, 2013$40,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Kentucky, April 18, 2013$65,000 · EF0 · 6 events
- Flooding in Missouri, April 18 to 21, 2013$54,000 · 2 events
- Winter Storm in Minnesota, April 18 to 19, 201329 events
- Flooding in Wisconsin, April 18 to 24, 2013$27,000 · 5 events
- Hail and Damaging Winds in Michigan, April 18, 2013$14,000 · 56 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445410, 445418, 445430, 445436, 445360, 445439, 445358, 445362, 445442.